Alert archive / Indiana / Wind Advisories in 2009

Wind Advisory 6, NWS Indianapolis, IN

April 3, 200939 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Apr 3, 2009, 9:20 AM EDT for 39 counties in Indiana. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 9:20 AM EDT (13:20 UTC)
Expired
Apr 3, 2009, 3:05 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KIND 031320
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 AM EDT FRI APR 3 2009

...WIND ADVISORY TODAY...

.STRONG LOW PRESSURE OVER OHIO WILL CREATE A STRONG PRESSURE
GRADIENT TODAY...RESULTING IN WIND SPEEDS BETWEEN 30 AND 39 MPH
TODAY. 

THE LOW IS EXPECTED TO PUSH EAST LATE THIS AFTERNOON AND THEN
WINDS WILL DIMINISH. THE NORTHWEST WINDS WILL BE CAPABLE OF
BLOWING LOOSE ITEMS ABOUT. HIGH PROFILE VEHICLES MAY ALSO FEEL THE
WIND BLOWING THEIR VEHICLES ALONG THE ROADWAY.

INZ021-028>031-035>049-051>057-060>065-067>072-032130-
/O.NEW.KIND.WI.Y.0006.090403T1320Z-090403T2200Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
920 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

NORTHWEST WINDS OF 30 TO 39 MPH WILL OCCUR TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS INCLUDE SECURE ANY LOOSE
PROPERTY THAT MAY BE BLOWN ABOUT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PUMA
1 follow-up statement
000 
WWUS73 KIND 031905
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EDT FRI APR 3 2009

...WIND ADVISORY HAS BEEN CANCELLED...

INZ021-028>031-035>049-051>057-060>065-067>072-032015-
/O.CAN.KIND.WI.Y.0006.000000T0000Z-090403T2200Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
305 PM EDT FRI APR 3 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS CANCELLED THE
WIND ADVISORY. 

WINDS ACROSS CENTRAL INDIANA HAVE DIMINISHED AND ARE EXPECTED TO
CONTINUE TO DIMINISH. WINDS GUSTING TO NEAR 35 MPH WILL BE
POSSIBLE THE REST OF THE AFTERNOON. 

$$

PUMA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Apr 3, 7:30 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 3, 7:30 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT FRI APR 3 2009

.AVIATION DISCUSSION...FOR THE 12Z TAFS
MAIN PROBLEM FOR AVIATION WILL BE WINDS. TAFS WILL START OUT WITH
VERY STRONG LOW PRESSURE OVER WESTERN OHIO. THIS WILL CONTINUE TO
MOVE TO THE NORTHEAST. VERY TIGHT PRESSURE GRADIENT WAS CAUSING WIND
GUSTS AROUND 35 KTS. AS THE LOW MOVES AWAY FROM INDIANA THE GRADIENT
WILL WEAKEN DECREASING THE WINDS THIS AFTERNOON. MOISTURE WRAPPING
AROUND THE LOW WAS CAUSING MVFR CIGS. AS HIGH PRESSURE BUILDS INTO
INDIANA THIS AFTERNOON CONDITIONS WILL BECOME VFR. THE HIGH PRESSURE
WILL MOVE OVER INDIANA TONIGHT. THIS WILL GIVE CLEAR SKIES.

&&

.DISCUSSION...

FORECAST FOCUS WILL BE ON TEMPERATURES THE NEXT FEW DAYS INCLUDING
A POSSIBLE SIGNIFICANT COLD SNAP.

THE EARLY MORNING SURFACE MAP AT 3 AM SHOWS A STRONG LOW PRESSURE
CENTERED OVER SOUTHEAST INDIANA NEAR KSER. FROM THIS LOW A COLD
FRONT TRAILED SOUTH THROUGH ALABAMA AND INTO THE GULF. HIGH
PRESSURE WAS CONTROLLING THE MID SECTION OF THE COUNTRY. ALOFT AT
H5 THE PATTERN WAS SOMEWHAT CHAOTIC AND BUSY. THERE WAS TROUGHING
ACROSS THE WEST COAST...RIDGING ALONG THE HIGH PLAINS...TROUGHING
IN THE MIDWEST...AND RIDGING OFF THE EAST COAST.

THE MODELS ARE INITIALIZED WELL AND SHOW JUST SOME MINOR
DIFFERENCES FOR THE NEXT THREE DAYS. A BLEND WAS USED BUT IN THE
LATER PERIODS IT IS CONSIDERED THAT THE MEX IS BEING INFLUENCED BY
CLIMATOLOGY IN WHAT COULD BE AN ANOMALOUSLY COLD EARLY APRIL
PATTERN BY EARLY NEXT WEEK.

TODAY THE LOW WILL CONTINUE TO EXIT QUICKLY NORTHEAST. A VORT MAX
OVER THE UPPER MIDWEST WILL SWING SOUTH THROUGH INDIANA AND KEEP
ENOUGH LIFT FOR A FEW SHOWERS THROUGH 18Z. SURFACE WINDS ARE
EXPECTED TO INCREASE TO SUSTAINED 15-20KTS FOR MOST OF THE DAY
WITH GUSTS UP TO 30KTS POSSIBLE. DID NOT GO WITH A WIND ADVISORY.
BUFKIT SHOWS A POORLY MIXED ATMOSPHERE EARLY DUE TO CLOUDS AND
THIS IS WHEN THE STRONGEST WINDS ALOFT ARE PRESENT. BY THE TIME
THE ATMOSPHERE BECOMES BETTER MIXED...THE STRONGER WINDS ALOFT
WILL BE GONE. SO WILL GO WITH SUB-ADVISORY CRITERIA WIND GUSTS UP
TO 30KTS. TEMPS TODAY WILL BE COOLER DUE TO COLD ADVECTION EARLY.
THERE SHOULD BE A REBOUND IN THE LATER AFTERNOON WITH CLEARING
SKIES. WINDS WILL DROP OFF QUICKLY BY 00Z AS THE SFC GRADIENT
RELAXES CONSIDERABLY WITH HIGH PRESSURE BUILDING IN.

TONIGHT AND SATURDAY WILL BE QUIET AND AFTER A CHILLY NIGHT
TONIGHT WILL EXPECT REBOUNDING TEMPS SATURDAY. YET ANOTHER LEE
TROUGH WILL UNDERGO SIGNIFICANT CYCLOGENESIS ON SATURDAY AND
DEEPEN AS A PACIFIC TROUGH EJECTS OUT OF THE ROCKIES. THIS WILL
INCREASE WARM ADVECTION FLOW ACROSS INDIANA LATE ON SATURDAY WITH
H8 TEMPS TO NEAR +6C. THIS WILL SUPPORT HIGHS IN THE LOW 60S. A
SURFACE WARM FRONT WILL ACCOMPANY THIS LOW AND IT IS LIKELY TO
PUSH TO CENTRAL PORTIONS OF THE STATE BY 12Z SUNDAY. THIS WILL
SET UP A TEMPERATURE GRADIENT ACROSS NORTH TO SOUTH AND THE
MILDEST AIR SHOULD REMAIN CONFINED FROM INDY TO THE SOUTH.

ON SUNDAY HAVE INCREASED POPS AS THE LOW BARRELS STRAIGHT EAST
ACROSS THE AREA. ISENTROPIC SURFACES AT 300K SHOW STRONG UPGLIDE
BY 18Z SUNDAY AS THE SFC WARM FRONT LIFTS NORTH. THIS WARM FRONT
WILL ALSO SET UP A PROBLEMATIC TEMPERATURE FORECAST WITH MID 60S
POSSIBLE IN THE SOUTH AND LOW 50S IN THE NORTH. GOOD STRONG
ISENTROPIC LIFTING IS STILL PRESENT ON THE 300K SFC BY 00Z MON.
HAVE INCREASED POPS THE MOST ACROSS THE NORTH TO CATEGORICAL GIVEN
THE WARM FRONT POSITION OVER CENTRAL INDIANA AND THE ASSOCIATED
STRONG ISENTROPIC UPGLIDE.

THIS LOW WILL MOVE EAST BY MONDAY MORNING HOWEVER THERE WILL BE A
SIGNIFICANT POLAR AIR INTRUSION BEHIND IT. A SHARPLY AMPLIFIED
TROUGH WILL BE STRENGTHENED BY THE UPPER LOW PASSING THROUGH THE
AREA AS WELL AS A STRONG SHORTWAVE OVER THE EASTERN DAKOTAS. H8
TEMPS LOOK DOWNRIGHT FRIGID WITH A LARGE POOL OF -12C AIR DEPICTED
TO OUR WEST. THIS WILL SWING INTO INDIANA AS THE SURFACE PATTERN
IS A STRONG HIGH PRESSURE OVER THE HIGH PLAINS AND LOW PRESSURE
OVER THE EASTERN GREAT LAKES...CREATING A STRONG AND DEEP COLD
ADVECTION PATTERN ACROSS THE PLAINS AND MIDWEST. HIGHS ON MONDAY WILL
STRUGGLE TO HIT 40 WITH H8 STAYING NEAR -8C ALL DAY AND EXPECTED
EXTENSIVE CLOUD COVER. WILL GO WITH CHANCE POPS FOR SNOW SHOWERS
ON MONDAY AS IT WILL BE COLD ENOUGH TO SUPPORT SNOW.

OVERNIGHT MONDAY WILL HAVE A POTENTIAL FOR A VERY COLD NIGHT. WILL
HAVE TO MONITOR CLOSELY. DESPITE EXPECTED CLOUDINESS AND
FLURRIES...THE H8 TEMPS OF -12C WILL SUPPORT LOWS IN THE LOW TO MID
20S ARE POSSIBLE IN AN ADVECTION FREEZE. THE 1000-500MB
THICKNESSES SUGGEST THE CORE OF COLD AIR WILL MOVE DIRECTLY OVER
CENTRAL INDIANA MONDAY NIGHT. IT IS INTERESTING THAT THIS FOLLOWS
UP AFTER A VERY MILD MARCH...JUST AS THE APRIL FREEZE OF 2007
FOLLOWED A VERY MILD MARCH THAT YEAR. ALTHOUGH THE TEMPERATURES
THAT YEAR IN MARCH WERE MUCH WARMER. WILL HAVE TO MONITOR THIS
SITUATION FOR POSSIBLE FREEZE HEADLINES IN LATER PACKAGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH
PUBLIC...JOHNSON
Hazardous weather outlook, Apr 3, 4:35 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 AM EDT FRI APR 3 2009

INZ021-030-031-036>042-045>049-054>057-062>065-069>072-040845-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
435 AM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WINDS OF 15 TO 25 MPH WILL GUST AS HIGH AS 40 MPH AT
TIMES THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS ISOLATED
SEVERE STORMS WILL BE POSSIBLE DURING THE AFTERNOON ACROSS
CENTRAL INDIANA. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL
THUNDERSTORMS.

MUCH COLDER AIR WILL ARRIVE SUNDAY NIGHT AND MONDAY. SNOW SHOWERS
WILL BE POSSIBLE ON MONDAY WITH NO ACCUMULATIONS. LOW TEMPERATURES
MONDAY NIGHT MAY DROP INTO THE MIDDLE 20S WHICH COULD PRODUCE
DAMAGING FREEZE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>053-060-061-067-068-040845-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-
435 AM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WINDS OF 15 TO 25 MPH WILL GUST AS HIGH AS 40 MPH AT
TIMES THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG THE WABASH AND WHITE
RIVERS BY SATURDAY AFTERNOON. PLEASE REFER TO THE LATEST
HYDROLOGIC STATEMENTS FOR FURTHER DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS ISOLATED
SEVERE STORMS WILL BE POSSIBLE DURING THE AFTERNOON ACROSS
CENTRAL INDIANA. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL
THUNDERSTORMS.

MUCH COLDER AIR WILL ARRIVE SUNDAY NIGHT AND MONDAY. SNOW SHOWERS
WILL BE POSSIBLE ON MONDAY WITH NO ACCUMULATIONS. LOW TEMPERATURES
MONDAY NIGHT MAY DROP INTO THE MIDDLE 20S WHICH COULD PRODUCE
DAMAGING FREEZE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Special weather statement, Apr 3, 4:41 AM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 AM EDT FRI APR 3 2009

INZ021-028>031-035>049-051>057-060>065-067>072-031845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
441 AM EDT FRI APR 3 2009

...GUSTY WINDS POSSIBLE TODAY...

A STRONG AREA OF LOW PRESSURE WILL MOVE QUICKLY OUT OF INDIANA
THIS MORNING. AS IT EXITS THE REGION...NORTHWEST WINDS WILL
DEVELOP AND BECOME GUSTY THIS MORNING. WINDS WILL INCREASE TO
BETWEEN 20 AND 25 MPH WITH GUSTS TO 40 MPH BY LATE MORNING. WINDS
THIS STRONG CAN CAUSE MINOR INCONVENIENCES FOR TRAVELERS AND MAY
BLOW AROUND UNSECURED OUTDOOR OBJECTS. WINDS WILL DIMINISH
QUICKLY BY SUNSET AS HIGH PRESSURE BUILDS IN FROM THE WEST.

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:19 PM EDTRiver Flood WarningINDGreene, Owen8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDDaviess, Greene, Knox8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDDaviess, Greene, Knox8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDSullivan, Vigo8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDKnox, Sullivan8 hr
Apr 2, 11:19 PM EDTRiver Flood WarningINDKnox, Sullivan8 hr
Apr 3, 12:53 AM EDTAreal Flood AdvisoryINDClinton, Daviess, Delaware, Fountain, Lawrence, Madison and 7 more69 days

Nearby

Wind Advisories in Indiana, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.